Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2015, 4:26 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2015, 4:26 PM MDT (22:26 UTC)
- Expired
- Aug 11, 2015, 4:36 PM MDT
- In force
- 10 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WUUS55 KBOU 112226
SVRBOU
COC005-035-112300-
/O.NEW.KBOU.SV.W.0166.150811T2226Z-150811T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
426 PM MDT TUE AUG 11 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 500 PM MDT
* AT 425 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GREENWOOD VILLAGE TO HIGHLANDS RANCH...OR ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF DENVER TO 49 MILES NORTH
OF COLORADO SPRINGS...MOVING NORTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN AURORA...CENTENNIAL...HIGHLANDS RANCH...NORTHWESTERN
PARKER...GREENWOOD VILLAGE...LONE TREE AND SURREY RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3950 10500 3965 10492 3964 10491 3962 10491
3962 10489 3965 10488 3966 10485 3967 10487
3967 10475 3950 10482
TIME...MOT...LOC 2225Z 236DEG 6KT 3964 10487 3954 10491
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
COOPER1 follow-up statement
237
WWUS55 KBOU 112236
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT TUE AUG 11 2015
COC005-035-112244-
/O.CAN.KBOU.SV.W.0166.000000T0000Z-150811T2300Z/
DOUGLAS CO-ARAPAHOE CO-
436 PM MDT TUE AUG 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3950 10500 3965 10492 3964 10491 3962 10491
3962 10489 3965 10488 3966 10485 3967 10487
3967 10475 3950 10482
TIME...MOT...LOC 2231Z 236DEG 6KT 3965 10486 3955 10490
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:20 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 11, 2:20 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 220 PM MDT TUE AUG 11 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 213 PM MDT TUE AUG 11 2015 A SOUTH-SOUTHWEST MID AND UPPER LEVEL FLOW AROUND A RIDGE OVER TEXAS WILL CONTINUE TO TRANSPORT MONSOON MOISTURE INTO THE AREA. SCATTERED THUNDERSTORMS HAVE FORMED OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON AND WILL CONTINUE TO SPREAD EAST THROUGH THE AFTERNOON AND EARLY EVENING. AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER VALUES IN THE 1 TO 1.25 INCH RANGE. CAPES ARE 600-1200 J/KG...BUT SHEAR IS WEAK. EXPECT STRONG THUNDERSTORMS WITH SMALL HAIL...GUSTY OUTFLOW WINDS TO 50 MPH AND VERY HEAVY RAIN. UNDER THE STRONG STORMS...RAINFALL RATES WILL BE AROUND AN INCH IN 20 MINUTES. THIS MAY PRODUCE LOCALIZED FLOODING IF STORMS TRAIN OVER THE SAME AREA OR STALL OUT. STORMS WILL DECREASE THIS EVENING AS THE AIRMASS STABILIZES. LOWS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. THERE SHOULD BE LOW CLOUDS OVER PARTS OF THE EASTERN PLAINS EARLY WEDNESDAY MORNING. THE RIDGE WILL RETROGRADE WESTWARD WEDNESDAY. AIRMASS WILL REMAIN MOIST WITH PRECIPITABLE WATER VALUES IN THE 1 TO 1.25 INCH RANGE. WILL SEE MID LEVELS WARM A LITTLE AS THE RIDGE SHIFTS WEST. THIS MAY LIMIT THUNDERSTORM DEVELOPMENT. STILL EXPECT SCATTERED STORMS TO FORM OVER THE HIGHER TERRAIN DURING THE AFTERNOON. LIKE PREVIOUS DAYS...THE STORMS SHOULD SPREAD EASTWARD DURING THE MID TO LATE AFTERNOON HOURS THOUGH FEWER THAN TODAY. HEAVY RAIN WILL BE THE MAIN THREAT WITH UP TO 2 INCHES OF RAIN IN 45 MINUTES OR LESS. SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE. THE WARMER AIRMASS WILL LEAD TO HIGHS IN THE UPPER 80S TO LOWER 90S ACROSS NORTHEAST COLORADO. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 213 PM MDT TUE AUG 11 2015 UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN ROCKIES AND SOUTHWESTERN STATES OVER THE NEXT SEVERAL DAYS...WITH LIGHT SOUTHWEST TO NORTHWEST FLOW ALOFT OVER COLORADO. DESPITE THE UPPER HIGH OVER THE REGION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. THIS IS DUE TO THE FACT THAT PLENTY OF MONSOONAL MOISTURE WILL BECOME ENTRAINED INTO THE UPPER HIGH. THE MOUNTAINS...SOUTHERN FOOTHILLS AND WESTERN SECTIONS OF THE PALMER DIVIDE WILL HAVE THE BEST CHANCE FOR STORMS MOST DAYS...WITH THE FAR NORTHEAST CORNER HAVING THE LEAST CHANCE DUE TO SUBSIDENCE AND WARM MID LEVEL TEMPERATURES. PW'S AROUND AN INCH OR MORE EACH DAY COMBINED WITH SLOW STORM MOTION WILL ALLOW THE POSSIBLILITY OF LOCALLY HEAVY RAINFALL ON ANY GIVEN DAY THROUGH THE PERIOD. TEMPERATURES MOST DAYS WILL BE ABOVE NORMAL WITH 60S TO LOW 70S IN THE MOUNTAINS AND LOWER 90S ON THE PLAINS. THE ONLY EXCEPTION TO THIS MAY BE ON SUNDAY AS THE MODELS ARE HINTING AT A COLD FRONT MOVING ACROSS NORTHEASTERN COLORADO. THIS FRONT MAY ALSO ENHANCE THUNDERSTORM DEVELOPMENT FOR AREAS SOUTH AND WEST OF DENVER. && .AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON) ISSUED AT 213 PM MDT TUE AUG 11 2015 SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE HIGHER TERRAIN AND ACROSS THE DENVER AREA THOUGH 02Z. SMALL HAIL...WIND GUSTS TO 40 KNOTS AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS. THE STORMS WILL BE SLOW MOVING...SO IF THE AIRPORT TAKES A DIRECT HIT CEILINGS/VISIBILITIES COULD DROP DOWN TO IFR FOR 30 TO 45 MINUTES...SIMILAR TO WHAT OCCURRED AT APA YESTERDAY. LOW CLOUDS AND PATCHY FOG ARE EXPECTED TO REFORM OVER THE FAR EASTERN PLAINS AGAIN LATE TONIGHT...WELL EAST OF THE DENVER AIRPORT. ON WEDNESDAY...AFTERNOON THUNDERSTORMS WILL BE POSSIBLE AGAIN WITH HEAVY RAIN THE MAIN THREAT. BEST TIME FOR STORMS WILL BE AFTER 21Z. && .HYDROLOGY... ISSUED AT 213 PM MDT TUE AUG 11 2015 THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN 45 MINUTES OR LESS THIS AFTERNOON AND EARLY EVENING AND AGAIN WEDNESDAY AFTERNOON. THIS COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN FLOOD PRONE AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM...KALINA AVIATION...MEIER HYDROLOGY...MEIER
Hazardous weather outlook, Aug 11, 11:09 AM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT TUE AUG 11 2015 COZ030>051-121715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT TUE AUG 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN WITH A CHANCE OF THUNDERSTORMS ALONG THE FRONT RANGE THIS AFTERNOON INTO THE EARLY EVENING HOURS. OVER THE PLAINS ONLY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED. ONCE AGAIN A FEW STORMS MAY PRODUCE VERY HEAVY RAINFALL WITH 1 TO 2 INCHES IN 45 MINUTES OR LESS. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD...WITH MAINLY A SLIGHT CHANCE OVER THE PLAINS. WITH PLENTY OF MOISTURE AVAILABLE AND SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON ANY GIVEN DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 11, 3:14 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT TUE AUG 11 2015
COZ036-112200-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
314 PM MDT TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 400 PM MDT...
AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHEESMAN RESERVOIR...OR 36 MILES NORTHWEST OF COLORADO SPRINGS...
MOVING NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTCREEK...DECKERS AND CHEESMAN RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3917 10538 3918 10538 3922 10536 3924 10536
3926 10538 3926 10537 3927 10534 3930 10534
3934 10518 3913 10505 3913 10537
TIME...MOT...LOC 2114Z 228DEG 6KT 3918 10533
COOPERSpecial weather statement, Aug 11, 3:39 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT TUE AUG 11 2015
COZ040-041-112230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
339 PM MDT TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS COUNTIES UNTIL 430 PM
MDT...
AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A LINE WHERE SOME POTENTIALLY STRONG
STORM ARE EXPECTED TO DEVELOP OVER THE NEXT HOUR. THE LINE EXTENDING FROM
5 MILES NORTH OF D.I.A.TERMINAL AND CONCOURSES TO HIGHLANDS RANCH. THE LINE WAS
NEARLY STATIONARY.
LOCALLY HEAVY RAINFALL WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...NICKEL
SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.
THE HEAVY RAINFALL COULD PRODUCE LOCALIZED FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...CENTENNIAL...HIGHLANDS RANCH...NORTHERN CASTLE
ROCK...NORTHEASTERN COMMERCE CITY...PARKER...EASTERN LITTLETON...
SOUTHEASTERN ENGLEWOOD...GREENWOOD VILLAGE...LONE TREE...DENVER
INTERNATIONAL AIRPORT...ARAPAHOE PARK...D.I.A. TERMINAL AND
CONCOURSES...SURREY RIDGE...BEVERLY HILLS...WATKINS...BUCKLEY AFB AND
LOUVIERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL MAY OCCUR WITH THESE DEVELOPING STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3953 10506 3998 10474 3999 10451 3989 10450
3938 10483
TIME...MOT...LOC 2133Z 131DEG 6KT 3994 10464 3955 10495
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:16 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 11, 3:14 PM MDT | Special Weather Statement | BOU | Douglas | 46 min |
| Aug 11, 3:39 PM MDT | Special Weather Statement | BOU | Denver | 51 min |
| Aug 11, 3:55 PM MDT | Tornado Warning | BOU | Arapahoe | 35 min |
| Aug 11, 4:04 PM MDT | Tornado Warning | BOU | Adams, Denver | 26 min |
| Aug 11, 4:40 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas | 95 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.